New Mexico, 2018Flash Flood in New Mexico, July 15, 2018
July 15, 2018 · NWS EPZ · 1 event in 1 county or zone
A weak surface trough along the Continental Divide combined with deep moisture over the region to produce scattered storms with locally heavy rainfall over Luna County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak surface trough along the Continental Divide combined with deep moisture over the region to produce scattered storms with locally heavy rainfall over Luna County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 2:31 PM MST, 7 hours 59 minutes earlier.
Area forecast discussion, Jul 15, 2:31 PM MST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 PM MDT Sun Jul 15 2018
.SYNOPSIS...
An active monsoon pattern will continue to produce scattered
showers and thunderstorms this afternoon and evening, with another
round expected on Monday. However, drier air will work into the
region on Tuesday. After Tuesday, weather will become more June-
like with isolated thunderstorms mainly in the Sacramento
Mountains and Gila Region, and high temperatures increasing into
the lower-100s in the lowlands.
&&
.DISCUSSION...
Larger scale pattern has evolved as expected, with our split
subtropical ridge still in place (though both the western and
eastern centers are weakening), with a weak trough in between
extending from the Texas Panhandle into south-central New Mexico.
The inverted trough discussed yesterday has wound itself up over
south Texas. While it is most readily apparent at 200 mb, there is
a weak 500 mb reflection as well.
An outflow boundary from Arizona that pushed into SW New Mexico
around Midday has had disappointing results in terms of generating
new convection in SW New Mexico. RAP analysis has a relative
minimum of CAPE over Luna/Dona Ana Counties, but despite this,
cumulus congestus is "clumping up" in southern Dona Ana and
western El Paso counties. Thick anvil blowoff from earlier
convection in the Sacramento Mountains is spreading into the El
Paso and Las Cruces areas from the northeast. Despite this,
outflow has managed to generate new convection from Orogrande
eastward into the Otero Mesa, though this may be aided by the weak
trough hanging back across the eastern half of New Mexico. It's a
tough call, but El Paso still has a fair shot of getting decent
storms this afternoon/evening.
We'll hang on to this same pattern again tomorrow, but the NAM/GFS
now suggest eastern parts of the CWA will be clipped by a weak
vort lobe associated with the approaching inverted trough. Several
of the HREF members pick up on this too, showing a more organized
band of thunderstorms moving up from the SE during the early
afternoon.
But for the most part, this inverted trough will mainly benefit
areas south of the border with precip. Drier continental air aloft
will move in behind it, drying out most of the area beginning
Tuesday and lasting through the week. There will be enough
residual moisture around for isolated storms in the higher terrain
of the Gila and Sacramentos, and maybe a lowland stray, but
activity will be much diminished.
Temperatures will slowly climb through the week, likely reaching
the century mark in the lowlands (including ELP) Wed or Thu.
Recycled moisture will try to work around from the north late in
the week, but warm mid-level temperatures will limit instability.
&&
.AVIATION...Valid 16/00-17/00Z.
Moisture remains plentiful with scattered thunderstorms and showers
thru the period for all terminals. Best chances for convection will
be between 00Z and 06Z and again after 18Z. During these periods
look for SCT -TSRA AND +TSRA/WIND VRB15G35KT with CIGS 040-060.
Occasional MVFR ceilings and LCL VSBY 3-5SM AGL will also be
possible with any heavier storms passing directly over individual
terminals. Otherwise expect SCT060-080 SCT-BKN120 BKN-OVC250 to
prevail outside of convective episodes.
&&
.FIRE WEATHER...
Abundant moisture is expected to remain in place through Monday with
decent chances for wetting precipitation for all areas. A drying
trend will begin on Tuesday as deeper moisture is pulled westward
into Arizona and high pressure builds over the state. Circulation
around the high will import drier air into the region and reduce
chances for showers and thunderstorms to a more isolated and
mainly mountain based occurrence for the remainder of the week.
Minimum relative humidity values will drop to the upper teens by the
middle of the week and continue into next weekend. Vent rates will
continue be in the good to very good range. Non-thunderstorm induced
easterly winds will remain light and generally under 10 mph. Wind
gusts from thunderstorms will have speeds of 40 to 50 mph.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 91 75 95 / 50 50 20 0
Sierra Blanca 69 89 69 93 / 40 60 20 0
Las Cruces 69 89 69 94 / 50 40 40 0
Alamogordo 69 90 70 93 / 40 40 20 0
Cloudcroft 53 68 52 73 / 40 70 40 10
Truth or Consequences 70 89 71 91 / 40 30 40 0
Silver City 62 81 65 88 / 50 60 50 30
Deming 67 88 67 93 / 40 40 30 0
Lordsburg 66 87 69 93 / 50 30 50 10
West El Paso Metro 72 89 72 93 / 60 50 30 0
Dell City 69 94 68 96 / 40 60 20 0
Fort Hancock 71 92 72 96 / 40 60 20 0
Loma Linda 66 87 67 91 / 60 60 20 0
Fabens 68 90 68 94 / 50 50 20 0
Santa Teresa 71 90 71 94 / 60 50 30 0
White Sands HQ 71 89 72 93 / 60 50 30 0
Jornada Range 67 90 68 94 / 60 40 30 0
Hatch 68 90 69 94 / 40 40 40 0
Columbus 69 88 69 94 / 40 30 30 0
Orogrande 72 91 72 94 / 50 50 20 0
Mayhill 57 77 57 82 / 40 60 40 10
Mescalero 57 77 57 84 / 40 70 40 10
Timberon 56 76 55 79 / 40 70 40 10
Winston 57 81 57 85 / 60 50 50 30
Hillsboro 64 87 64 91 / 50 50 40 20
Spaceport 66 89 66 92 / 40 40 30 0
Lake Roberts 53 80 52 86 / 50 60 60 30
Hurley 61 83 62 87 / 50 50 50 20
Cliff 58 86 61 91 / 40 50 60 20
Mule Creek 62 83 65 90 / 40 60 60 30
Faywood 63 85 63 89 / 40 50 40 20
Animas 67 88 67 94 / 50 40 60 0
Hachita 67 87 67 93 / 50 30 40 0
Antelope Wells 67 86 66 91 / 50 50 60 10
Cloverdale 64 82 63 90 / 50 60 60 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
25-Hardiman / 04-Lundeen
Hazardous weather outlook, Jul 15, 10:09 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jul 15 2018
NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 15 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
The monsoon will stay active today, with scattered showers and
thunderstorms expected this afternoon and evening over most of
the area. Localized torrential downpours leading to localized
flooding will be the main threat from any storms, in addition to
highly localized downburst wind gusts (around 50 mph), and
dangerous cloud to ground lightning. Small hail will be possible
in higher elevation areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The active monsoon pattern will continue on Monday, but a sharp
decrease in thunderstorm activity is expected starting on Tuesday.
The main threats will continue to be localized torrential
downpours leading to localized flooding, with secondary risks
being downburst wind gusts (around 50 mph), and dangerous cloud to
ground lightning.
Temperatures will rise back into the upper-90s and low-100s over
the lowlands towards the latter half of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Flash Flood, Luna
- When
- July 15, 10:30 PM MST to 11:30 PM MST
- Where
- Luna County, 7.08 mi W of Nutt to 3.41 mi WSW of Nutt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.572, -107.572
Highway 26 was closed from mile marker 26 to 27 due to flooding. Radar estimates in the area were 3.5 to 3.7 inches.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding in New Mexico, July 15 to 16, 2018$40,000 · 4 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773614.